MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM ACE 68 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM ACE 68 REPERFUSION CATHETER; NRY
Model Number 5MAXACE068
Medical Device Problem Codes Failure to Advance (2524); Material Deformation (2976); Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/19/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Results: the ace68 was ovalized approximately 37.0 and 55.0 cm from the hub.The ace68 was stretched approximately 104.0 thru 132.0 cm from the hub.The ace68 was fractured approximately 116.0 cm from the hub.Conclusions: evaluation of the returned ace68 confirmed a fracture on the distal shaft and revealed that the device was stretched.If the ace68 is forcefully retracted against resistance, damage such as stretching, and a fracture may occur.The root cause of resistance could not be determined.Further evaluation of the returned ace68 revealed ovalization on the catheter shaft.This damage was likely incidental to the reported complaint.Penumbra catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the left internal carotid artery (ica) using a penumbra system ace 68 reperfusion catheter (ace68) and balloon guide catheter.During the procedure, the physician completed a pass using the ace68.While advancing the ace68 through the balloon guide catheter to make another pass, the physician experienced resistance in the internal carotid artery (ica); consequently, the ace68 became kinked at a steep angle and the ace68 would not advance any further.Subsequently, the physician confirmed the ace68 was still intact and decided to remove it; however, after removing the ace68, the physician noticed the middle to higher distal portion of the ace68 had broken off and detached inside the balloon guide catheter.Therefore, the physician removed the balloon guide catheter containing the detached portion of the ace68.The procedure was completed using another catheter and the same balloon guide catheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SYSTEM ACE 68 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11015993
Report Number3005168196-2020-02281
Device Sequence Number17129750
Product Code NRY
UDI-Device Identifier00814548016535
UDI-Public00814548016535
Combination Product (Y/N)Y
Initial Reporter CountryKS
PMA/510(K) Number
K161640
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/20/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/17/2023
Device Model Number5MAXACE068
Device Catalogue Number5MAXACE068
Device Lot NumberF97380
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/30/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/20/2020
Initial Report FDA Received Date12/16/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age89 YR
Date Report Sent to FDA01/01/2005